Alert archive / Tennessee / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 6, NWS Nashville, TN

March 14, 2019Wayne County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 14, 2019, 12:44 PM CDT for Wayne County, Tennessee. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2019, 12:44 PM CDT (17:44 UTC)
Expired
Mar 14, 2019, 1:30 PM CDT
In force
46 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Wayne County, TN

The radar

The Columbus AFB radar (KGWX), 149 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 1:00 PM CDTTSTM WND DMG2 S Waynesboro, TNTREE FELL ONTO A HOUSE ON HIGHWAY 13. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 12:11 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 554 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
554 m²/s²
0-3 km storm-relative helicity
695 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

879 
WUUS54 KOHX 141744
SVROHX
TNC181-141830-
/O.NEW.KOHX.SV.W.0006.190314T1744Z-190314T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
1244 PM CDT Thu Mar 14 2019

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Central Wayne County in Middle Tennessee...

* Until 130 PM CDT.

* At 1243 PM CDT, a severe thunderstorm was located near Walnut
  Grove, or 12 miles east of Pickwick Landing State Park, moving
  northeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Waynesboro, Collinwood and Lutts. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 700 PM CDT for Middle
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3501 8798 3521 8798 3542 8770 3533 8758
      3520 8758 3501 8791
TIME...MOT...LOC 1743Z 231DEG 38KT 3507 8800 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Shamburger
3 follow-up statements
206 
WWUS54 KOHX 141758
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
1258 PM CDT Thu Mar 14 2019

TNC181-141830-
/O.CON.KOHX.SV.W.0006.000000T0000Z-190314T1830Z/
Wayne TN-
1258 PM CDT Thu Mar 14 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR CENTRAL WAYNE COUNTY...

At 1258 PM CDT, a severe thunderstorm was located 8 miles east of
Walnut Grove, or 17 miles northeast of J P Coleman State Park, moving
northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Waynesboro, Collinwood and Lutts. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 700 PM CDT for Middle
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3501 8798 3521 8798 3542 8770 3533 8758
      3520 8758 3501 8791
TIME...MOT...LOC 1758Z 238DEG 39KT 3508 8791 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Shamburger
074 
WWUS54 KOHX 141811
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
111 PM CDT Thu Mar 14 2019

TNC181-141830-
/O.CON.KOHX.SV.W.0006.000000T0000Z-190314T1830Z/
Wayne TN-
111 PM CDT Thu Mar 14 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR EASTERN WAYNE COUNTY...

At 111 PM CDT, a severe thunderstorm was located near Collinwood, or 
10 miles south of Waynesboro, moving northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Waynesboro and Collinwood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 700 PM CDT for Middle
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3542 8770 3533 8758 3520 8758 3506 8783
      3528 8789
TIME...MOT...LOC 1811Z 235DEG 40KT 3517 8777 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Shamburger
772 
WWUS54 KOHX 141822
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
122 PM CDT Thu Mar 14 2019

TNC181-141832-
/O.EXP.KOHX.SV.W.0006.000000T0000Z-190314T1830Z/
Wayne TN-
122 PM CDT Thu Mar 14 2019

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WAYNE COUNTY WILL
EXPIRE AT 130 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 700 PM CDT for Middle
Tennessee.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Nashville.

LAT...LON 3542 8770 3533 8758 3520 8758 3506 8783
      3528 8789
TIME...MOT...LOC 1822Z 231DEG 38KT 3523 8768 

$$

Shamburger

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 12:42 PM CDT, 2 minutes earlier.

Area forecast discussion, Mar 14, 12:42 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1242 PM CDT Thu Mar 14 2019

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Ongoing showers and thunderstorms impacting the far northwest
zones so far have stayed sub severe, largely due to the absence of
stronger instability which is off to the south. Models have the
instability strengthening by 12Z, but not expecting a high chance
of severe storms until the afternoon hours as this first wave of
showers and storms looks to weaken and dissipate before the next
round moves in later today. SPC has upgraded most of the mid
state to an enhanced risk for severe thunderstorms this afternoon
and evening as a result of 00Z models and latest CAMs improving
ingredients a bit further compared to earlier runs. More on that
below.

Very strong low pressure system over the Plains will continue its
track to the northeast today, ending up in southern WI/northern IL
by 00Z. A cold front will follow and extend from the low down
through the MS River Valley to the Gulf Coast moving eastward.
Strong winds from yesterday as well as overnight has provided
plenty of WAA and moisture, with dewpoints this morning already in
the low to mid 50s. Strong southerly flow will continue today and
get surface dewpoints into the low 60s. With highs in the mid 70s
for most of the area, instability is a bit higher than previously
forecasted, with MLCAPE values in the 400-1000 J/kg range, with
the higher end of that range south of I-40 this afternoon. Shear
values have not changed too much, with 0-6km shear still very
strong at 50-70 knots. 0-1km shear is also very strong, with
values around 40 knots and 0-3km helicity between 300-600 m2/s2.
Model soundings show a low to mid level cap in place for most of
the morning, and even into the early afternoon further east, so
expecting the best shot at any strong to severe storms during the
afternoon and early evening when instability is strongest and the
cap is weaker. With the higher MLCAPE values, and strong low to
deep layer shear, thunderstorms look to develop as early as late
morning and travel through the area during the afternoon and
evening ahead of the cold front, with damaging winds and a couple
tornadoes as the main threats.

The limiting factor will be if the cap holds a bit longer than
models show, which will keep developing convection elevated and
prevent any strong winds from reaching the surface. Better
instability exists to our south in AL, which may rob the potential
further north over mid TN, however the cold front and strong
dynamic system should be enough to yield at least a few strong to
severe storms, with the potential for a line of strong convection
to pass through the area this afternoon and evening. HREF guidance
does show a few signatures of stronger updrafts south of I-40 this
afternoon, and most CAMs have a strong squall line with some
isolated cells moving through the area during the afternoon.

Showers should come to an end overnight, keeping Friday dry. Temps
will be colder as the front will be through the region and the
upper low will continue to the northeast. 850 mb temps will get
below 0C, so lows Friday night and Saturday night will be at or
just below freezing across the area. The GFS has backed off its
precip chances for late Sunday as the strong upper low has become
more broad and matching the ECMWF solution, so kept forecast dry
Sunday night. Some drizzle/flurries may be possible, but until all
models get a solution similar to yesterday's GFS will keep the
forecast dry.

Models really start to diverge even more than yesterday's runs as
well for Monday onward, with different timing on northwest flow
and shortwave activity across the eastern CONUS. One or two may
bring chances for rain, but difficult to time early in the week.
Wednesday into Thursday has the best shot at precip with current
solutions, but it's not clearly shown in all model solutions. But,
have in slight chance pops for now during that time. Temps during
the week should be just below average in the mid to upper 50s for
highs, and lows in the mid to upper 30s.

&&

.AVIATION...
18Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...A highly-sheared, marginally unstable
environment is in place across Middle Tennessee this afternoon
with storms upstream already intensifying. Convection will move
across the mid state during the afternoon and is expected to exit
the Cumberland Plateau by early this evening. Low-level wind shear
is also a concern with an 850 mb jet of 50-60 kt in place. Look
for winds to gradually shift around to the west later tonight as a
cold front pushes through.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 AM CDT Friday for Cannon-Clay-Coffee-
Cumberland-De Kalb-Fentress-Grundy-Jackson-Overton-Pickett-
Putnam-Smith-Van Buren-Warren-White.

Wind Advisory until 7 PM CDT this evening for Bedford-Cheatham-
Davidson-Dickson-Giles-Hickman-Houston-Humphreys-Lawrence-Lewis-
Macon-Marshall-Maury-Montgomery-Perry-Robertson-Rutherford-
Stewart-Sumner-Trousdale-Wayne-Williamson-Wilson.

&&

DISCUSSION......Barnwell
AVIATION........08
Hazardous weather outlook, Mar 14, 5:00 AM CDT, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
500 AM CDT Thu Mar 14 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-151000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
500 AM CDT Thu Mar 14 2019

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

An enhanced risk for severe thunderstorms is in place for this
afternoon and evening for most of the mid state, with areas near
the Tennessee River Valley under a slight risk for severe
thunderstorms. Damaging straight line winds will be the main
threat, with a couple tornadoes possible as well.

Strong sustained winds of 15 to 25 mph with gusts to around 40
mph will be possible through the early evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Expect rivers to flow at high levels for the next several days,
with gradual decreases. Additional rainfall through tonight may
have an adverse impact on rivers and streams across the mid state.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 1:18 PM CDTSpecial Weather StatementOHXHickman27 min
Mar 14, 1:39 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne51 min
Mar 14, 2:35 PM CDTSpecial Weather StatementOHXWilliamson25 min
Mar 14, 2:39 PM CDTSpecial Weather StatementOHXSumner36 min
Mar 14, 2:40 PM CDTSpecial Weather StatementOHXMarshall35 min
Mar 14, 3:00 PM CDTSpecial Weather StatementOHXWilson30 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.